Alert archive / California / Gale Watches in 2018

Gale Watch 24, NWS Eureka, CA

September 22, 2018

NWS Eureka, CA issued this gale watch at Sep 22, 2018, 3:04 AM PDT. It took effect at Sep 23, 2018, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 22, 2018, 3:04 AM PDT (10:04 UTC)
In effect from
Sep 23, 2018, 3:00 PM PDT
Expired
Sep 22, 2018, 3:06 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

686 
WHUS76 KEKA 221004
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
304 AM PDT Sat Sep 22 2018

PZZ475-221815-
/O.CAN.KEKA.SC.Y.0078.000000T0000Z-180922T1600Z/
/O.EXB.KEKA.SC.Y.0079.180922T2200Z-180925T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
304 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM PDT MONDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 3 PM this afternoon to 9 PM PDT
Monday. The Small Craft Advisory has been cancelled. 

* WINDS...N 15 to 25 kt Saturday night and Sunday increasing to 20
  to 30 kt with possible gusts to 35 kt Sunday night into Monday.
 
* WAVES/SEAS...N 6 to 8 ft at 7 to 9 seconds Saturday night and
  Sunday, building to 11 to 13 ft at 10 seconds Sunday night into
  Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-221815-
/O.EXB.KEKA.SC.Y.0079.180923T1600Z-180924T2200Z/
Pt St George to Cape Mendocino out 10 nm-
304 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 3 PM PDT
MONDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 9 AM Sunday to 3 PM PDT Monday.

* WINDS...N 15 to 25 kt. 

* WAVES/SEAS...N 5 to 7 ft at 7 seconds Sunday, building to 7 to
  10 ft at 8 seconds Sunday night into Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PZZ455-221815-
/O.EXB.KEKA.SC.Y.0079.180923T1000Z-180924T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
304 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 3 AM PDT
MONDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 3 AM Sunday to 3 AM PDT Monday.

* WINDS...N 15 to 25 kt with gusts to 35 kt. Strongest winds near
  and downwind of Cape Mendocino.
 
* WAVES/SEAS...N 5 to 8 ft at 7 to 9 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-221815-
/O.EXT.KEKA.SC.Y.0079.180923T0400Z-180923T2200Z/
/O.NEW.KEKA.GL.A.0024.180923T2200Z-180925T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
304 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
3 PM PDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Sunday afternoon through Monday evening. 

* WINDS...N 15 to 25 kt Sunday morning increasing to 25 to 35 kt
  with possible gusts to 40 kt Sunday night into Monday.
 
* WAVES/SEAS...N 6 to 8 ft at 7 to 9 seconds Saturday night and
  Sunday, building to 11 to 14 ft at 10 seconds Monday into
  Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
2 follow-up statements
413 
WHUS76 KEKA 221612
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
912 AM PDT Sat Sep 22 2018

PZZ470-230015-
/O.CON.KEKA.SC.Y.0079.180923T0400Z-180923T2200Z/
/O.CON.KEKA.GL.A.0024.180923T2200Z-180925T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
912 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 PM SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY EVENING...

* WINDS...N increasing to 15 to 25 kt late tonight...then further 
  increasing to 25 to 35 kt with possible gusts to 40 kt Sunday 
  night into Monday. 

* SEAS...N 6 to 8 ft at 7 to 9 seconds tonight and Sunday, 
  building to 11 to 14 ft at 10 seconds Monday into Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ475-230015-
/O.CON.KEKA.SC.Y.0079.180922T2200Z-180925T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
912 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM MONDAY...

* WINDS...N increasing to 15 to 25 kt this evening...then further 
  increasing to 20 to 30 kt with occasional gusts to 35 kt Sunday 
  night into Monday. 

* SEAS...N 6 to 8 ft at 7 to 9 seconds tonight and Sunday, 
  building to 11 to 13 ft at 10 seconds Sunday night into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-230015-
/O.CON.KEKA.SC.Y.0079.180923T1600Z-180924T2200Z/
Pt St George to Cape Mendocino out 10 nm-
912 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SUNDAY TO
3 PM MONDAY...

* WINDS...N increasing to 15 to 25 kt on Sunday.

* SEAS...N 5 to 7 ft at 7 seconds Sunday, building to 7 to 10 ft 
  at 8 seconds Sunday night into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ455-230015-
/O.CON.KEKA.SC.Y.0079.180923T1000Z-180924T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
912 AM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO
3 AM MONDAY...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt. Strongest winds 
  near and downwind of Cape Mendocino. 

* SEAS...N 5 to 8 ft at 7 to 9 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
918 
WHUS76 KEKA 222206
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
306 PM PDT Sat Sep 22 2018

PZZ470-230615-
/O.CON.KEKA.SC.Y.0079.180923T0400Z-180923T2200Z/
/O.UPG.KEKA.GL.A.0024.180923T2200Z-180925T0400Z/
/O.NEW.KEKA.GL.W.0029.180923T2200Z-180925T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
306 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 3 PM SUNDAY...
...GALE WARNING IN EFFECT FROM 3 PM SUNDAY TO 9 PM MONDAY...

* WINDS...N increasing to 15 to 25 kt late tonight...then further
  increasing to 25 to 35 kt with possible gusts to 40 kt Sunday  
  night into Monday.

* SEAS...N 6 to 8 ft at 7 to 9 seconds tonight and Sunday, 
  building to 11 to 14 ft at 10 seconds Monday into Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ475-230615-
/O.CON.KEKA.SC.Y.0079.000000T0000Z-180925T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
306 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MONDAY...

* WINDS...N increasing to 15 to 25 kt this evening...then 
  further increasing to 20 to 30 kt with occasional gusts to 35 
  kt Sunday night into Monday. 

* SEAS...N 6 to 8 ft at 7 to 9 seconds tonight and Sunday, 
  building to 11 to 13 ft at 10 seconds Sunday night into 
  Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-230615-
/O.CON.KEKA.SC.Y.0079.180923T1600Z-180924T2200Z/
Pt St George to Cape Mendocino out 10 nm-
306 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM SUNDAY TO
3 PM MONDAY...

* WINDS...N increasing to 15 to 25 kt on Sunday.

* SEAS...N 5 to 7 ft at 7 seconds Sunday, building to 7 to 10 ft 
  at 8 seconds Sunday night into Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ455-230615-
/O.CON.KEKA.SC.Y.0079.180923T1000Z-180924T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
306 PM PDT Sat Sep 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO
3 AM MONDAY...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt. 
  Strongest winds near and downwind of Cape Mendocino. 

* SEAS...N 5 to 8 ft at 7 to 9 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Sep 21, 2:40 PM PDT, 12 hours 24 minutes earlier.

Area forecast discussion, Sep 21, 2:40 PM PDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
240 PM PDT Fri Sep 21 2018

.SYNOPSIS...Dry weather with a cooling trend is expected for
this weekend. Temperatures will warm up again early next week.

&&

.DISCUSSION...An upper level trough and a very weak frontal
boundary is approaching the area this afternoon. Currently skies
are mainly clear, although there is some cirrus associated with
this system. A southerly surge of stratus is making it's way
north, but is still south of Pt Arena. This stratus will likely
push north onto the Mendocino coast tonight. Farther north stratus
is expected to develop along the Humboldt and Del Norte coasts
overnight. Confidence is low on the timing of this. There may be
some drizzle towards morning along the coast. Saturday a mainly
dry frontal boundary will move across the area, but it will likely
bring some mid level clouds. Temperatures are expected to be
cooler than today across the interior as this front moves
through.

Saturday night into early Sunday the trough axis moves through.
North to northeast winds will increase behind this. Sunday is
expected to see cooler temperatures, but skies should clear out
fairly quickly. Monday high pressure starts to build into the area
as the trough pushes off to the east. Protected interior valleys
will likely see their coldest morning of the week and a few local
areas may see frost. Offshore flow is expected to keep skies
mostly clear Sunday night into Monday. Northeast winds with gusts
to 20 mph are possible over the ridges, especially in northern
Humboldt and Del Norte counties.

Tuesday the high pressure centers itself over the area and winds
will diminish. Very weak offshore flow aloft should keep skies
mainly clear, although some lingering stratus is possible on the
Mendocino coast overnight. This will likely bring warm
temperatures to the coastal areas. The Humboldt and Del Norte
coastal areas could see temperatures around 70. Wednesday will
likely see similar conditions, although stratus starts to become
more likely as the ridge slowly moves east.

Late in the week an upper level low starts to dig under the ridge
and bring some cooler air to the area. This may bring a return of
the coastal stratus depending on the location of the low. Models
are struggling with the details of the location of this low.
Temperatures will likely be cooler across the interior on Friday.
MKK

&&

.AVIATION...Overnight conditions along the North Coast was mostly
VFR, except for a very brief mid-morning IFR Cig/Vis report at
CEC. Otherwise, an influx of high clouds continued to trek across
NW California today ahead of an approaching (mostly dry)front. A
surge of stratus, located near the mouth of the Russian River in
Sonoma about 12:30 PM, was moving up the Coast > 10-12 mph, but
northerlies will most likely prevent rounding of Cape Mendocino.
The stratus will impact Mendocino coastal airstrips overnight. By
Saturday morning, model guidance is suggesting areas of local
stratus development north of the Cape. The approaching front could
enhance stratus and impact coastal airports with lower Cigs/Vis
and some drizzle reports. UKI and other inland valleys will remain
VFR through Saturday afternoon. /TA

&&

.MARINE....Winds and seas will continue to gradually diminish
tonight into Saturday as an upper level trough and very weak
frontal boundary. Southerly winds are possible later tonight
along the Mendocino coast as a surge of stratus moves to the
north. Northerly winds will persist in the southern outer waters
this evening and diminish late tonight.

Northerlies will ramp up once again during the day Saturday and
Sunday once the trough moves through and high pressure builds into
the area. Gale force gusts possible across the outer waters.
Winds and seas will then weaken around the middle of next week.

A southwesterly swell with a period around 16 seconds will
continue through early Sunday morning with another southwesterly
swell forecast to arrive around midweek.

&&

.FIRE WEATHER...Conditions should improve on Saturday as an upper
level trough digs down from the Pacific Northwest. RH's will
increase as temperatures decrease and marine air pushes into the
interior valleys. Gusty west to northwest winds will be possible
on Saturday behind a dry cold front.

Offshore flow is expected to develop Saturday night into Sunday
morning, but RH's will remain fairly high. Another warm up is
expected for early next week. Offshore flow will increase and peak
Sunday night. Low RH is expected over the ridges. Have added a
headline to the fire weather forecast, this will need to be
monitored as it gets closer. Offshore flow will weaken on Tuesday,
although RH will remain fairly low. Winds will become light on
Wednesday. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
   Small Craft Advisory until 9 AM PDT Saturday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 21, 4:44 AM PDT, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
444 AM PDT Fri Sep 21 2018

CAZ101>113-221145-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
444 AM PDT Fri Sep 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:52 PM PDTSmall Craft AdvisoryEKA3 days
Sep 22, 3:06 PM PDTGale WarningEKA54 hr

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.